I usually use my insulin pump but i am taking a break from it for the next month for financial reasons. I have been using lantus and have been finding that mid day i have lows for several hours. I can even eat around 40 or 50 carbs and my blood sugar does not rise much. I have been reducing the lantus amount in hopes that might help. I am thinking it might help to take two shots of lantus to see if that helps but im not sure. This is the second week in a row that i have these lows that won't really go away. They do finally start to rise in the evening. Any advice would be appreciated.
Two shots at a lower dosage may be the best approach that I could think of if I were in your situation. Have you been exercising at all? This could have he same affect. I sounds like you are having the same experience at the same time each day. If that is the case. You may want to look at a different dosage for the am and pm lantus dosage. Lantus does not have a flat action during the length of the activity.
Also, it may take a few days for the lantus adjustment to take full affect. I would assume with the information you provided that you I:C ratio is a little different that is was on the pump. What are you using for your bolus insulin?
Be patient, the process of going back to MDI may take a while. Have you tried four hour block of no food or no bolus to check you basal dosage?
just a option but i suggest a switch to levemir… its alot more consistent then lantus…
First thing is get some gulcose tabs to carry with you at all times. Then I would split dose into 2 equal parts see how it goes and watch you activity level compared to lows.
I also experienced afternoon lows with Lantus. I lowered doses, but it didn’t help (I was aleady taking split doses). Lantus has peaks. I don’t have this problem with Levemir, which I also take in two doses. It’s far more level.
It may take more than a month for your system to begin to show results using MDI and then to reverse and go back on the pump may cause a longer delay to gain better control. However, cost is a real problem, I know so wish you luck on this issue! Some states have financial assistance for chronic medical issues; so you might consider to check your state’s health dept., to see if you could receive some financial assist for one or two months and still stay on the pump.
Perhaps your bolus and/or your basal injections are too much for breakfast and lunch but not enough to dinner? Or your basal might be just fine and only the bolus needs adjusting?? Also, depending on the individual, you may have to use different Ratio of carbs for some meals thus adjusting amount of insulin for each meal, as I said perviously, – -- different ratios for each meal!
Very complicated this Big D. There is no simple answer to any of what we put up with daily.
If you don’t have activitiy levels that can explain it, I would say you are taking too much Lantus, or perhaps it is peaking inconsistently.
Have your meds changed? When I start certain pills, like allergy meds, they raise my blood sugar. I usually take them for a few months, and then I stop. When I stop the meds, my insulin requirements lower for about a week or two. Last time I stopped taking my allergy meds, my evening Levemir dropped from 6 units to 2 for about 3 days. Then I was at 4 units for a few more days. Then 5 for like a week more, and then I was normal again. Just somethign to consider.
Just like Brian, I also found Levemir to peak at more consistent times than Lantus. Some people love Lantus, though, and have never had problems. I used to sleep eat on Lantus, and have unexplained nighttime lows. When I switched to Levemir, I could at least figure out why my bg dropped, and I have not woken with my roommate’s oreo cookie crumbs in my teeth without recollection of eating them.
The reason i switched to the pump two years ago was because my doctors thought the lantus was to blame for the large amount of low blood sugars and black outs. I found even with switching to the pump i still had quite a few lows. I am thinking a switch to levemir might be in order. I do exercise but had the same issue on the day i did not run. I use humalog for my boluses which i have used for quite a while so i don’t think that is the issue. Thanks everyone for the advice. Just hit a major frustration level today.
its ok Tarra… we all get fustrated at times but honestly i would suggest switching to levemir and take 2 shots it worked alot better for me…
Don’t worry about the highs in the evening they are due to your mid day lows. It would have been nice if you had shared your current dosage. In my case when i was switching i set my lantus dosage to equal the total basal units i used to take while on Pump.
it depends what type of carbs you r taking. if you in 60s then taking about 30gms of coke should be good enough to get it to close to 100.
The problem could be a too high of morning insulin or may be not enough break fast going with your morning dosage.
Finally, every one is different and so my analysis may not make any sense.
Be careful: excercise has effects on the following day (or more).
When you reduce Lantus, wait 2-3 days before making another variation. There’s something like a “memory effect” after a dosage reduction.
I did the same as you setting the lantus dosage equal to the basal units. I did up the amount of carbs to 30 for lows when i continue to stay low. I did take down my lantus dosage and was slightly better but did have a low period of two and half hours. I have dawn phenomenon and so they always hit the insulin up in the morning. Then i bottom out in the morning. Doctors have almost killed me with trying to keep my blood sugars from rising in the morning. So much so i am now saying no if they get to agressive. I do eat breakfast but not much. I have a hard time wanting to eat when i get up.
If u are un comfortable with a heavier Break Fast then try manipulating the morning dosage of fast acting insulin.
The morning phenomenon is common to many diabetics. Try having a cup of milk or 1/2 an apple(do not choose non fat milk as it wouldn’t be of much use) just before you hit bed. Also have a cup of milk first thing in the morning.
Also do not choose fast digesting food as your break fast. Try some thing that will last longer once it gets into the system.
From ur profile i see that you have been diabetic since 79 and that is a great source of inspiration to me!!!
The lactose in milk hits some people very fast. A far better evening snack, if one is needed, is a small amount of protein, not carbs.
Maybe try a CGM? Made a world of difference in my management. I went from 22 units of lantus to 18 and it was night/day in how humalog worked with my carb ratios. At 22 units of lantus and mild exercise (Golf) i could eat 30-40 carb meal and not even bother to bolus and be low after 30 mins of walking. I would then have to continuously eat the entire round just to maintain my bs levels. My diabetes educator suggesting going to 18 units and eating no carbs for an entire day while on the CGM to see if my bs held steady. Sure enough it hardly moved and now I am back to enjoying life and not worrying 24/7 about lows and what massive drop i may get from humalog.
I wish i had the financial means to have a cgm but i have no health insurance. Im a full time college student. I have had some improvement i did lower my lantus dosage and its helping. I also now splitting my dosage which is helping. I have had issues with lantus in the past and then after a while the issue goes away then comes back. I do plan on going back on the pump this month. Just took a break for financial reasons.
People have experienced peaks with Lantus. Many discussions here about this by those who’ve had persisent lows on Lantus. Levemir is more stable & level for these people.
actually lantus can have a peak, it behaves in a more complicated manner than most folks think. I agree tho, reduce the lantus. Time your injections so that you will have the lows at a “predictable” time so you can be alert for them. I never did fully understand how it worked, but I think there are some great articles out there on it, if you look. depending on the individual, it can last from 18 to 26 hours and can make things “interesting” at times
I have reduced my dosage and have had less lows that last long periods of time which is a relief. The only issue now is that my blood sugars are going higher at night. I tend to rise in the morning i am plagued with the dawn phenomenon as well. So i think i have some more tweaking to do but at least im not stuck in a low for hours.
yea, Lantus is a trade off, I was on it for years and had problems… I’d explore either splitting your dose or going for a different basal insulin. Good luck and keep us informed!